Low-dose aspirin-associated upper gastric and duodenal ulcers in Japanese patients with no previous history of peptic ulcers
Department of Gastroenterology, Aichi Medical University School of Medicine, 1-1 Yazakokarimata, Nagakute, Aichi 480-1195, Japan
BMC Research Notes 2013, 6:455 doi:10.1186/1756-0500-6-455Published: 12 November 2013
Long-term administration of low-dose aspirin (LDA) is associated with a greater risk of adverse events, including gastroduodenal ulcers. The purpose of this study was to identify the risk factors for and assess the role of medication use in the development of peptic ulcer disease in Japanese patients with no history of peptic ulcers.
Consecutive outpatients receiving LDA (75 mg/day) who underwent esophagogastroduodenoscopy between January and December 2010 were enrolled. Clinical parameters, peptic ulcer history, concomitant drugs, the presence of Helicobacter pylori infection, reason for endoscopy, and endoscopic findings were analysed.
Of 226 total patients, 14 (6.2%) were endoscopically diagnosed with peptic ulcer. Age, sex, current smoking status, current alcohol consumption, endoscopic gastric mucosal atrophy, and abdominal symptoms were not significantly associated with peptic ulcers. Diabetes mellitus was more frequent (42.9% vs. 16.5%; P = 0.024) in patients with peptic ulcers than in those without peptic ulcers. Using multiple logistic regression analysis, co-treatment with anticoagulants or proton pump inhibitors (PPIs) was significantly associated with increased and decreased risk for peptic ulcer, respectively (odds ratio [OR], 5.88; 95% confidence interval [CI], 1.19 − 28.99; P = 0.03 and OR, 0.13; 95% CI, 0.02 − 0.73; P = 0.02, respectively). Co-treatment with additional antiplatelet agents, H2-receptor antagonists, angiotensin II Type 1 receptor blockers, angiotensin-converting enzyme inhibitor, 3-hydroxy-3-methylglutaryl-CoA reductase inhibitor, or nonsteroidal anti-inflammatory drugs was not associated with peptic ulcer development.
The use of PPIs reduces the risk of developing gastric or duodenal ulcers in Japanese patients taking LDA without pre-existing gastroduodenal ulcers. However, this risk is significantly increased in both patients ingesting anticoagulants and patients with diabetes. These results may help identify patients who require intensive prophylaxis against aspirin-induced peptic ulcers.